KANAGAWA (TR) – A male patient at a hospital in Yokohama who died on Tuesday could have been killed by poison that was slipped into his IV drip, police said, after three other elderly patients died in the same time frame.
Kanagawa Prefectural Police opened a murder investigation after Nobuo Yamaki, 88, died at Oguchi Hospital in Kanagawa Ward on Tuesday due to poisoning, according to the results of an autopsy, TBS News reports (September 23).
Doctors tried to save Yamaki’s life after a nurse in her 30s noticed his heart rate monitor was going off at around 4 a.m. on Tuesday, but he died not long after.
Yamaki, who was admitted on September 14, started receiving an IV drip set up by a nurse in her 30s at around 10 p.m. on Monday before his heart rate plummeted about six hours later, TV Asahi quoted police as saying.
A hospital worker called police saying Yamaki “could’ve died because someone poisoned his IV drip” after confirming there were foreign substances in his IV drip.
An autopsy detected foreign substances in Yamaki’s body, leading police to believe an unknown suspect mixed foreign substances into his IV drip.
An acquaintance of Yamaki told TBS News that he was “the sort of person who didn’t cause trouble. He used a wheelchair back home and called a taxi whenever he went to the hospital.”
Police also said autopsies are being conducted for three patients in their 80s to 90s who died at Oguchi Hospital after September 18, all of which were classed as deaths from disease.